Alert archive / Kansas / High Wind Watches in 2025

High Wind Watch 3, NWS Dodge City, KS

March 17, 202527 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Mar 17, 2025, 2:34 AM CDT for 27 counties in Kansas. It took effect at Mar 18, 2025, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 17, 2025, 2:34 AM CDT (07:34 UTC)
In effect from
Mar 18, 2025, 7:00 PM CDT
Expired
Mar 17, 2025, 11:58 PM CDT
In force
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3544 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

250 
WWUS73 KDDC 170734
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
134 AM MDT Mon Mar 17 2025

KSZ061>066-074>081-084>090-180000-
/O.NEW.KDDC.HW.A.0003.250319T0000Z-250320T0000Z/
Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-
Clark-Comanche-Barber-
Including the cities of St. John, Pratt, Plains City, Lake
Coldwater, Protection, Syracuse, Macksville, Cimarron, Hanston,
Ulysses, Coldwater, Sublette, Montezuma, Satanta, Deerfield,
Lewis, Lakin, Larned, Kiowa, Medicine Lodge, Jetmore, Kinsley,
Elkhart, Ashland, Stafford, Haviland, Dodge City, Greensburg,
Liberal, Johnson City, Hugoton, Meade, Fowler, Garden City, and
Minneola
134 AM MDT Mon Mar 17 2025 /234 AM CDT Mon Mar 17 2025/

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY 
AFTERNOON...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 70 mph 
  possible.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...From Tuesday evening through Wednesday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles. Widespread blowing dust or snow may 
  reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

TURNER
3 follow-up statements
204 
WWUS73 KDDC 171847
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
147 PM CDT Mon Mar 17 2025

KSZ030-031-043>046-180700-
/O.EXA.KDDC.HW.A.0003.250319T0000Z-250320T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Dighton, Scott State Lake, Hays, La
Crosse, Wakeeney, Scott City, Ness City, and Pfeifer
147 PM CDT Mon Mar 17 2025

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY 
EVENING...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Ellis, Rush, Lane, Ness, Scott, and Trego Counties.

* WHEN...From Tuesday evening through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

KSZ061>066-074>081-084>090-180700-
/O.CON.KDDC.HW.A.0003.250319T0000Z-250320T0000Z/
Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-
Clark-Comanche-Barber-
Including the cities of Macksville, Johnson City, Lakin, Ulysses,
Montezuma, Lake Coldwater, Sublette, St. John, Meade, Stafford,
Haviland, Minneola, Dodge City, Hanston, Jetmore, Larned, Pratt,
Fowler, Deerfield, Garden City, Cimarron, Elkhart, Kiowa,
Hugoton, Plains City, Protection, Lewis, Greensburg, Coldwater,
Medicine Lodge, Liberal, Ashland, Syracuse, Kinsley, and Satanta
1247 PM MDT Mon Mar 17 2025 /147 PM CDT Mon Mar 17 2025/

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH 
WEDNESDAY AFTERNOON...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...From Tuesday evening through Wednesday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

KBJ
174 
WWUS73 KDDC 172249
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
549 PM CDT Mon Mar 17 2025

KSZ030-031-043>046-061>066-074>081-084>090-181100-
/O.CON.KDDC.HW.A.0003.250319T0000Z-250320T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Elkhart, Montezuma, Medicine Lodge,
Larned, Liberal, Fowler, Hays, Ness City, Sublette, Minneola,
Stafford, Ulysses, Lake Coldwater, Hugoton, Kiowa, La Crosse,
Lakin, Dodge City, Lewis, Ashland, St. John, Deerfield, Haviland,
Meade, Garden City, Macksville, Scott City, Pfeifer, Dighton,
Pratt, Jetmore, Wakeeney, Syracuse, Scott State Lake, Johnson
City, Coldwater, Greensburg, Hanston, Plains City, Cimarron,
Protection, Kinsley, and Satanta
549 PM CDT Mon Mar 17 2025 /449 PM MDT Mon Mar 17 2025/

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH 
WEDNESDAY EVENING...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Portions of central, south central, southwest, and west 
  central Kansas.

* WHEN...From Tuesday evening through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

FINCH
504 
WWUS73 KDDC 180458
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
1158 PM CDT Mon Mar 17 2025

KSZ030-031-043>046-061>066-074>081-084>090-181700-
/O.UPG.KDDC.HW.A.0003.250319T0000Z-250320T0000Z/
/O.NEW.KDDC.HW.W.0003.250319T0000Z-250320T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Pratt, Coldwater, Minneola, Scott State
Lake, Larned, Medicine Lodge, Lewis, Liberal, Hanston, Syracuse,
Hugoton, St. John, Montezuma, Kinsley, Sublette, Wakeeney,
Macksville, Protection, Ashland, Hays, La Crosse, Dodge City,
Elkhart, Cimarron, Pfeifer, Stafford, Haviland, Dighton, Meade,
Lakin, Johnson City, Garden City, Fowler, Lake Coldwater, Kiowa,
Ness City, Ulysses, Greensburg, Plains City, Jetmore, Scott City,
Deerfield, and Satanta
1158 PM CDT Mon Mar 17 2025 /1058 PM MDT Mon Mar 17 2025/

...HIGH WIND WARNING IN EFFECT FROM 7 PM CDT /6 PM MDT/ TUESDAY TO 7 
PM CDT /6 PM MDT/ WEDNESDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Portions of central, south central, southwest, and west 
  central Kansas.

* WHEN...From 7 PM CDT /6 PM MDT/ Tuesday to 7 PM CDT /6 PM MDT/ 
  Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing snow or dust will reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Vincent

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 17, 2:00 AM CDT, 34 minutes earlier. Its key messages:

  • Increasing wildfire danger Monday and Tuesday afternoons, with unseasonably warm afternoon temperatures and elevated to strong southwest winds.
  • An intense storm system will bring accumulating wet snow and intense north winds, Tuesday night and early Wednesday. Near blizzard conditions are most likely along and north of K-96 early Wednesday.
  • Dramatically colder with intense, potentially damaging, northwest winds Wednesday. High wind warnings will be required.
Area forecast discussion, Mar 17, 2:00 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 AM CDT Mon Mar 17 2025

...Updated Discussion...

.KEY MESSAGES...

- Increasing wildfire danger Monday and Tuesday afternoons, with
  unseasonably warm afternoon temperatures and elevated to
  strong southwest winds.

- An intense storm system will bring accumulating wet snow and
  intense north winds, Tuesday night and early Wednesday. Near
  blizzard conditions are most likely along and north of K-96
  early Wednesday.

- Dramatically colder with intense, potentially damaging,
  northwest winds Wednesday. High wind warnings will be
  required.

&&

.DISCUSSION...
Issued at 200 AM CDT Mon Mar 17 2025

Quiet across southwest Kansas tonight, as midlevel flow is in
the process of becoming more zonal. Temperatures will be
primarily in the 30s at sunrise.

A dramatic, impressive warmup is expected Monday, as all
guidance warms 850 mb temperatures +10 to +12C over Sunday. With
the added assistance of SWly downslope over dry soils, afternoon
temperatures will easily soar into the lower 80s. The record
highs at GCK/DDC for March 17th are 86; the expectation is for
these to remain safe, but only by a few degrees. Just based on
full insolation in a very warm, dry well mixed boundary layer,
southwest winds will be elevated Monday afternoon, averaging
15-25 mph. Winds aloft and pressure gradients do not support any
stronger winds than that. The strongest SWly wind gusts will be
adjacent to Oklahoma, but even here, gusts should be confined to
the 30-35 mph range.

Given a much warmer atmosphere, Monday night and Tuesday morning
will be much milder, holding in the 40s and 50s through sunrise.
Sharp progressive shortwave trough centered near Grand Canyon,
Arizona 7 am Tuesday, will be centered near the Four Corners at
noon, and I-25 at 7 pm Tuesday. Strong lee cyclogenesis will
result, with NAM/ECMWF in excellent agreement placing a 988 mb
surface cyclone directly over SW KS by evening. With 850 mb
temperatures remaining in the 18-21C range, and with westerly
downslope compression persisting, afternoon temperatures will
again soar into the 80s in a dry well mixed environment. Wind
forecast Tuesday is much more problematic. NBM guidance is very
strong with winds, especially southwest zones, suggesting a high
wind warning will be required. MET/MAV MOS guidance is much more
subdued, given the proximity of the deepening surface low over
SW KS. Kept the strong NBM wind grids across the southwest zones
Tuesday, and included areas of blowing dust for these same
areas, but the wind forecast for Tuesday may very well be
overdone, at least in Kansas. Intense winds will certainly not
be very far away, in southeast Colorado/panhandles, so will need
to watch the southwest counties closely for high wind watch
issuance.

Strong shortwave strengthens further into a closed midlevel
cyclone, and takes on a negative tilt, as it ejects across SW KS
Tuesday night. Associated surface low will be near Wichita by
evening, allowing the cold front to scream southeast. Given the
progged storm track, the negative tilt, and the dynamic
intensification of the cyclone as it ejects across Kansas, the
surface wind response Tuesday night will be nothing less than
impressive. The cold front will also be encountering an
unseasonably mild/mixed boundary layer upon its arrival,
further increasing gust/dust potential. 00z MOS guidance
forecasts sustained northwest winds of 35-40 mph overnight into
Wednesday morning, and global models continue to depict 850 mb
winds (2k ft AGL) as high as 70 mph. Nocturnal timing should
help keep some of the momentum above the boundary layer, but
widespread snow may help drag stronger gusts to the ground. At
any rate, followed the strongest wind guidance available Tuesday
night into Wednesday, the 90-95%ile of the NBM, and high wind
warnings are expected to be required where no winter weather
headlines are in effect.

Models also remain consistent on a potent deformation zone of
wet snow spreading over most of SW KS early Wednesday. Initial
precipitation Tuesday evening will be rain, but a rapid phase
change to wet snow will accompany the intense cold front
passage. Snow amounts, in themselves, are not expected to be
impressive. Highly progressive nature of the system will reduce
residency time for accumulation, and warm ground temperatures
from a very warm Monday and Tuesday will work strongly against
snow sticking to paved surfaces. Still, with such intense
forcing and associated snowfall rates, and the nocturnal timing
to avoid the March solar angle, rapid accumulation on at least
grassy/elevated surfaces is expected. Accumulation algorithms
from the various models suggest a general 2-4 inch snowfall,
heaviest favoring northern zones, Tuesday night and early
Wednesday. However, much of this snowfall will melt on contact
with warm surfaces, so confidence on actually achieving these
amounts is uncertain (maybe just on elevated surfaces). But the
amounts really don't matter. The key message is our high
confidence of extremely poor to dangerous travel and near zero
visibility while the snow is falling/blowing, especially north
of K-96, regardless of precise snow amounts. The winter storm
watch is well warranted and well placed with the expected
combination of wet snow and intense wind, with no changes
planned on this update per collaboration with WPC. Winter storm
severity index already at moderate levels, based on the
expected blowing snow (not snow amounts). Based on the
visibility threshold, blizzard warnings will likely be required
early Wednesday, especially north and east of Dodge City.
Forecast challenge going forward will be determining the
placement of blizzard warnings and high wind warnings (where it
snows and where it doesn't).

Dramatically colder Wednesday with intense/damaging northwest
winds. The highest concern for the strongest/potentially
damaging wind is early through midday Wednesday, immediately
behind the ejecting cyclone. 00z GFS forecast for 7 am Wednesday
at DDC highlights 850 mb winds of 60 kts/70 mph, and a boundary
layer average wind near 50 mph. High wind criteria gusts of
60-70 mph are expected for several hours morning through midday
Wednesday (especially just after sunrise), before gradually
diminishing through the afternoon. Needless to say, wind grids
will follow the 90-95%ile of the NBM. Also lowered Wednesday's
temperatures into the 40s, given impressive cold advection. A
hard freeze well down into the 20s is expected Thursday morning.

Very rapid improvements are expected Thursday, as broad ridging
quickly replaces the exiting cyclone, and southerly return flow
sends temperatures right back to the 60s (minus any effects from
melting snow cover). Another strong, progressive shortwave will
race across SW KS Friday, but with so much on the short term
plate, just accepted the dry NBM for this system for now.
Precipitation potential from the Friday shortwave looks very
limited.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1100 PM CDT Sun Mar 16 2025

VFR/SKC will continue through this TAF period, with limited
scattered cirrus. Winds will be light, mainly with a south or
southwest component. South to southwest winds will increase
modestly at all airports Monday afternoon, gusting 25-27 kts.

&&

.FIRE WEATHER...
Issued at 226 PM CDT Sun Mar 16 2025

Fire weather for Monday and Tuesday across southwest Kansas.
Highest fire danger on Monday will be confined primariliy along
and south of highway 50 as winds pick up in the afternoon out of
the southwest to 20-30 mph with higher gusts and humidity values
fall to 10%. Tuesday all of southwest Kansas will be in a
critical fire weather danger as winds will howl out of the
southwest 25-35 mph with gusts around 50 mph. Humidity values
will fall to around 10%.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday
evening for KSZ030-031-043>046-061>066-079.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for KSZ030-031-043>046-061>066-074>081-084>090.
Winter Storm Watch from late Tuesday night through Wednesday
afternoon for KSZ030-031-043>046.
Red Flag Warning from 1 PM to 8 PM CDT Monday for KSZ074>078-
080-081-084>090.

&&

DISCUSSION...Turner
AVIATION...Turner
FIRE WEATHER...Tatro
Hazardous weather outlook, Mar 17, 2:23 AM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
223 AM CDT Mon Mar 17 2025

KSZ030-031-043>046-061>066-074>081-084>090-180730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
223 AM CDT Mon Mar 17 2025 /123 AM MDT Mon Mar 17 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Monday.

A red flag warning is in effect for southern portions of southwest
Kansas. Wildfire danger will increase Monday afternoon, with
unseasonably warm afternoon temperatures and elevated southwest
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday.

Wildfire danger will continue Tuesday, with a continuation of
unseasonably warm afternoon temperatures and elevated to strong
southwest winds.

A winter storm will bring several hours of wet snow and intense
north winds Tuesday night through early Wednesday. Near blizzard
conditions are expected, especially north of K-96.

Intense to damaging northwest winds will continue morning and
midday Wednesday, with gusts of 60 to 70 mph likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:02 AM CDTRed Flag WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more42 hr

Nearby

High Wind Watches in Kansas, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.